Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 20, 2006, 9:10 PM CDT for Potter County, Randall County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2006, 9:10 PM CDT (02:10 UTC)
- Expired
- Aug 21, 2006, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 25 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 10:24 PM CDT | FLOOD | 14 Ese Canyon, TX | PALO DURO CANYON STATE PARK RANGER SAID 5 FEET OF WATER AT THE FIRST WATER CROSSING WITH WATER GETTING UP INTO THE HACKBERRY CAMPSITE. THERE IS LIKELY 6 FEET OF WATER |
| Aug 20, 10:24 PM CDT | FLOOD | 14 Ese Canyon, TX | PALO DURO CANYON STATE PARK RANGER SAID 5 FEET OF WATER AT THE FIRST WATER CROSSING WITH WATER GETTING UP INTO THE HACKBERRY CAMPSITE. THERE IS LIKELY 6 FEET OF WATER IN THE BACK PART OF THE PARK AND CAMPERS WILL NOT BE ABLE TO GET OUT UNTIL TXDOT CLEARS OUT T |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 704 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 210212 FFWAMA TXC375-381-210515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 910 PM CDT SUN AUG 20 2006 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR POTTER COUNTY IN THE PANHANDLE OF TEXAS RANDALL COUNTY IN THE PANHANDLE OF TEXAS INCLUDING THE CITIES OF...AMARILLO...CANYON * UNTIL 1215 AM CDT * AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS NEAR UMBARGER...OR ABOUT 10 MILES SOUTHWEST OF CANYON...AND ALSO ACROSS DEAF SMITH COUNTY MOVING NORTHEAST AT 15 MPH. LAKE TANDGLEWOOD HAS REPORTED 4.50 INCHES OF RAIN SO FAR THIS EVENING AND PALO DURO CANYON STATE PARK HAS RECEIVED VERY HEAVY RAINFALL. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO DURO CANYON...LAKE TANGLEWOOD...BUSHLAND AND AMARILLO EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3478 10212 3480 10166 3556 10167 3559 10210 $$ KJS
2 follow-up statements
000 WGUS74 KAMA 210236 FFSAMA FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 935 PM CDT SUN AUG 20 2006 TXC375-381-210515- POTTER TX-RANDALL TX- 935 PM CDT SUN AUG 20 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR RANDALL AND POTTER COUNTIES... AT 935 PM CDT...ADDITIONAL THUNDERSTORMS WITH VERY HEAVY RAINFALL BETWEEN HAPPY AND VEGA WILL MOVE NORTHEAST AT 15 MPH INTO RANDALL AND POTTER COUNTIES. PALO DURO CANYON STATE PARK OFFICIALS CLOSED PARK ROAD 5 AT THE NUMBER 1 LOW WATER CROSSING BETWEEN 745 PM AND 8 PM THIS EVENING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE TANGLEWOOD...CANYON...BUSHLAND AND AMARILLO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3478 10212 3480 10166 3556 10167 3559 10210 $$ KJS
000 WGUS74 KAMA 210358 FFSAMA FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1058 PM CDT SUN AUG 20 2006 TXC375-381-210515- POTTER TX-RANDALL TX- 1058 PM CDT SUN AUG 20 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR RANDALL AND POTTER COUNTIES... AT 1056 PM CDT...SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAINS CONTINUE OVER POTTER AND RANDALL COUNTIES LATE THIS EVENING. MOVEMENT OF THIS ACTIVITY WAS NORTHEAST AT 15 MPH. AT 1024 PM CDT...THE PALO DURO CANYON STATE PARK RANGER REPORTED 5 FEET OF WATER AT THE FIRST LOW WATER CROSSING WITH WATER COMING UP INTO THE HACKBERRY CAMPSITE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUSHLAND AND AMARILLO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3478 10212 3480 10166 3556 10167 3559 10210 $$ KJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:28 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 20, 6:28 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN AUG 20 2006
.UPDATE...
UPDATED THE FORECAST TO INTRODUCE THE FLASH FLOOD WATCH FOR THE
CENTRAL TO WESTERN CWA. WIDESPREAD THUNDERSTORMS ACROSS THE
PANHANDLES HAVE ALREADY PRODUCED URBAN FLOODING IN AMARILLO AND MORE
ACTIVITY IS ON THE WAY BASED ON RADAR. MULTIPLE OUTFLOW BOUNDARIES
ARE ENABLING CONTINUED DEVELOPMENT AND ATMOSPHERE SHOULD SUPPORT THE
STORMS INTO THE EARLY MORNING. DECIDED AGAINST A FLASH FLOOD WATCH IN
THE EAST MOSTLY BASED ON THE LACK OF PRECIP OVER THE PAST FEW DAYS
AND MODEL GUIDANCE SHOWING LIMITED PRECIP. MODIFIED POP GRIDS A BIT
TO INDICATE THE INCREASED CHANCE FOR RAIN IN THE CENTRAL TO WESTERN
CWA.
&&
.PREV DISCUSSION... (ISSUED 231 PM CDT SUN AUG 20 2006)
DISCUSSION...
UPPER HIGH OVER NORTH CENTRAL TEXAS/SOUTH CENTRAL OKLAHOMA CONTINUES
TO ROTATE SUBTROPICAL MOISTURE AND SHORT WAVE TROUGHS AROUND IT
THROUGH WEST TEXAS AND EASTERN NEW MEXICO. ONE SUCH SHORT WAVE IS
ROTATING AWAY FROM THE AREA...IN SOUTHEAST COLORADO...BUT IT WILL
STILL HAVE AN INFLUENCE ON OUR WEATHER THROUGH THE NEXT 24 HOURS.
ANOTHER SHORT WAVE NEAR ABQ SEEMS TO BE FIRING THE CONVECTION IN
EASTERN NEW MEXICO. THE LEAD COLORADO WAVE WILL PROVIDE LIFT FOR
THUNDERSTORMS ACROSS THE NORTHERN ZONES AS IT MOVES ACROSS SOUTHWEST
KANSAS LATE TONIGHT AND EARLY MONDAY. THE NEXT SHORT WAVE WILL OFFER
LIFT TO THE STORMS FURTHER SOUTH. WITH THIS IN MIND HAVE INCREASED
POPS A LITTLE FOR TONIGHT INTO TUESDAY.
MORE WAVES WILL MOVE THROUGH THE UPPER RIDGE AS IT SLOWLY MIGRATES
BACK TO THE WEST THROUGH TUESDAY NIGHT...SO WILL KEEP POPS IN THE
CHANCE CATEGORY.
AS THE RIDGE BUILDS BACK ACROSS THE SOUTHERN ROCKIES AND ADJACENT
SOUTHERN HIGH PLAINS...WE THINK OUR THUNDERSTORM COVERAGE WILL
LESSEN SOMEWHAT AS FLOW ALOFT BECOMES WEAK AND THE BETTER QUALITY
SUBTROPICAL MOISTURE GETS SHUNTED WESTWARD. IT APPEARS THAT THE
PANHANDLES WILL COME UNDER A WEAK NORTHWEST FLOW ALOFT BY THE END OF
THE WEEK AND THIS MAY BRING MOUNTAIN CONVECTION THIS WAY IF IT HAS
A SHORT WAVE WITH IT TO SUSTAIN ITSELF THROUGH THE NIGHT. THE GFS
HAS NOW BACKED OFF ON ITS COLD FRONT FOR EARLY NEXT WEEKEND. WOULD
NOT BE SURPRISED TO SEE IT SHOW BACK UP IN THE MODEL AS WE GO THROUGH
THE WEEK. HAVE GENERALLY FOLLOWED THE COOLEST GUIDANCE NUMBERS FOR
TEMPERATURES THROUGH THE FIRST COUPLE OF DAYS AND THEN WENT A
DEGREE OR TWO BELOW THE MEX NUMBERS THROUGH THE REST OF THE FORECAST
CYCLE AS THE GFS SEEMS TO BE A LITTLE TOO AGGRESSIVE ON THE WARM UP.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
CIMARRON...AND TEXAS.
TX...FLASH FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...
AND SHERMAN.
&&
11/14Hazardous weather outlook, Aug 20, 7:00 PM CDT, 2 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 700 PM CDT SUN AUG 20 2006 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 700 PM CDT SUN AUG 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. THOUGH STORMS ARE LIKELY TO MOVE FASTER THAN IN RECENT DAYS...BRIEF HEAVY RAINS MAY STILL BE CAPABLE OF PRODUCING ISOLATED FLOODING... PARTICULARLY IN FLOOD PRONE AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE WESTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 6 AM MONDAY MORNING. .DAYS TWO THROUGH SEVEN... CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH FRIDAY NIGHT. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN AS HIGH LEVELS OF MOISTURE REMAIN ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE CALLED UPON FOR FLOODING REPORTS. SCHNEIDER
In the hours before
Special weather statement, Aug 20, 4:05 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 405 PM CDT SUN AUG 20 2006 TXZ012-017-202200- POTTER-RANDALL- 405 PM CDT SUN AUG 20 2006 ...STRONG THUNDERSTORMS IN POTTER AND RANDALL COUNTIES... AT 4 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS POTTER AND RANDALL COUNTIES. THE STRONGEST THUNDERSTORMS WERE LOCATED OVER NORTHWESTERN AND NORTHEASTERN AMARILLO...AS WELL AS 5 MILES EAST OF CANYON. THESE STORMS WERE MOVING OFF TO THE EAST AT 15 MPH. VERY HEAVY RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH... AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THE STRONGEST STORMS. LOCALLY HEAVY RAINFALL WILL ALSO RESULT IN RAPID PONDING OF WATER ON ROAD SURFACES IN AMARILLO...AND COULD CAUSE MINOR FLOODING IN LOW-LYING AREAS. VERY HEAVY RAINFALL NORTHWEST OF AMARILLO COULD ALSO RESULT IN RAPID RISES IN THE CANADIAN RIVER... AND PERSONS INVOLVED IN OUTDOOR ACTIVITIES ALONG THE RIVER SHOULD BE PREPARED FOR RAPID RISES IN RIVER LEVELS. PERSONS IN PALO DURO CANYON STATE PARK SHOULD ALSO BE PREPARED TO SEEK SHELTER AS THE THUNDERSTORMS MOVE TOWARDS THE PARK FROM THE WEST. PEOPLE IN POTTER AND RANDALL COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:13 AM CDT | Flash Flood Warning | AMA | Randall | 3 hr |
| Aug 21, 3:40 AM CDT | Flash Flood Warning | AMA | Randall | 5 hr |
| Aug 21, 8:50 AM CDT | Flash Flood Warning | AMA | Randall | 6 hr |
| Aug 21, 6:57 PM CDT | Flash Flood Warning | AMA | Moore | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.